Tacrolimus-induced HUS: an unusual cause of acute renal failure in nephrotic syndrome

    loading  Checking for direct PDF access through Ovid

Abstract

Acute renal failure (ARF) is an uncommon complication in children with nephrotic syndrome. We report here the case of a 10-year-old male child with primary steroid-resistant nephrotic syndrome who was non-responsive to steroids and cyclophosphamide. A kidney biopsy revealed that he had focal segmental glomerulosclerosis. His treatment was initiated with tacrolimus (dose of 0.15 mg/kg/day) in two divided doses along with prednisolone 60 mg/m2/daily. After 1 month of treatment, he was diagnosed as having acute renal failure secondary to HUS. This was postulated to be due to the tacrolimus therapy, which was withdrawn. Two weeks after stopping the adminsitration of tacrolimus, his urine output improved, and the hemoglobin and serum creatinine normalized. Thus, tacrolimus-induced HUS is a rare cause of ARF in nephrotic syndrome. With the increasing use of tacrolimus in steroid-resistant nephrotic syndrome, the treating physicians need to be aware of this rare, but potentially life-threatening side effect.

Related Topics

    loading  Loading Related Articles